Dr Jules Eden, dive medicine specialist and founder of e-med, answers divers' questions - as published in Sport Diver magazine:
Q - Hi, can you advise what happened to me on return from a liveaboard in the Red Sea? I had stomach pain and diarrhoea along with 80% of my club on this trip. Unfortunately I came off worse and collapsed on the second day of my return after seeing my doctor. I was rushed to hospital and underwent an emergency operation and was diagnosed with peritonitis secondary to perforated pelvic abscess. My treatment was a laparotomy and Hartmann's procedure with end colostomy. I have just had this procedure reversed two weeks ago. Have you ever heard of this before? I believe, together with my GP and consultant (himself a diver) that this was due to food poisoning.
A - Oh yes, yes, yes, yes. 80% of your dive posse go down with the Big D on the boat, it has to be food poisoning. Your chef was a bit too casual after using the heads and you end up with a pelvic abscess and no rectal usage for a while. I’d be seeing lawyers frankly, not doctors.
I’m glad it’s all reversed and you can use the loo normally. Nice.
Give it a while before you dive again, three to four months after all that trauma down below, and you will need a dive medical before submerging again, as there are ‘YES’ ticks on the med forms now.
As a reminder to all divers going to far flung dive sites… best take the cure for illnesses like this with you, as there ain’t no pharmacy in the middle of the ocean. A quid’s worth of antibiotics would have nailed the food poisoning on the head and you would have avoided all this trauma. Ask your dive doc to recommend a medical kit.
Oh, have I heard of this before? Yes, once in India with a bit of Delhi Belly, but he got hit by a truck as well. So consider yourself in need of four leaf clovers.
Q - I'm due to go on a Red Sea deep south liveaboard & I was wondering whether you have any advice about combating / preventing stomach bugs. I'm sure I used to have a stomach of cast-iron, & lived in Africa for 5 years without contracting any sort of stomach illness. However, this is clearly no longer the case, as almost every time I've been outside Europe in recent years I've ended up with some sort of stomach bug. Whilst this has usually been mild enough to control with over-the-counter anti-diarrhoea tablets, these are not really much use in serious cases, & I really do not want to end up spending several days of my precious weeks liveaboard not being able to dive. I have heard that there is an antibiotic for this type of travel diarrhoea / sickness, & have been advised to get this before I go away, but wouldn't this need to be prescribed by a doctor, & only when I was already ill? Do you have any advice about preventitive measures / anything else I could take with me other than the over-the-counter remedies?
A - A gippy tummy and a week at sea, sharing a small loo with 10 others. Not a great combination, for you , or them come to mind.
To avoid the Big D, you can go 2 ways. Firstly eat sensibly and make sure the food is prepared hygienically. This may be difficult on a liveaboard as it is impractical to come up early from a dive, change, rush to the kitchen and start quizzing the chef about faeco-oral contamination.
The other way, is as you suggest, to take an antibiotic called Ciproxin. This is broad spectrum, and work against a lot of gut pathogens. However it is prescription only, so it will mean a visit to your GP. Some may consider taking a daily antibiotic excessive for every time you venture outside our wonderful EU, but if you are getting the runs on a liveaboard, dehydration can make you more susceptible to the bends. So its better not to get it in the first place.
Q - Dear Dr Eden,
Sorry to bother you, but Cate at The London Scuba Diving School suggested that I speak to you for some advice. There are a group of us doing a Scuba Diving Class next Tuesday. One of our party had part of her bowel removed last March (It was removed because her muscles are weak and therefore causing constipation - so by removing part of the bowel her 'movement' was speeded up). She has had no problems since and has been discharged by her consultant at the hospital. But when she went to her GP to get her medical form signed, her GP didn't know enough about the effects of diving, so couldn't sign it without speaking to someone 'in the know'.
Do you think this would cause her a problem?? and if not - would her GP be able to either speak to you directly or email you??
Thank you in anticipation.
A - He can't speak to me directly, there's no point setting up a web based consultation service, if we've got to go back to telephone tag and post-it-bloody-notes.
He can email me, that's cool. However she should be fine. An op of this sort over a year ago has well healed by now. So that just leaves the effects of increased "transit time"- that medical for how long it takes poo to go through you, rather than hours idled away in vans- on diving. If she does verge now on the runnier and frequenter side, then dehydration is key here. Never dive dehydrated, the small percentage decrease in body fluids can easily affect nitrogen clearance. Basically less blood and plasma to take the N2 away to the lungs.
So as long as watches this, drinks plenty, and more in hot climates, she will be fine.
Q - A query about a rather mundane medical condition I'm afraid. I am off to the Red Sea for a diving holiday in September and would appreciate your advice on the most effective way of dealing with an upset stomach (diarrhoea etc.). Some divers tell me an antidiarrhoeal (e.g. Imodium) is the best way to deal with this (although I believe these can cause constipation), others just to drink lots of fluid. Which is best and, if some kind of medicine is advisable, what would you recommend?
A - There's nothing mundane about diarrohea, and as a bowels obsessed traveller myself here are a few tips on avoidance and treatment.
The first thing to consider is that diarrohea in a normal tourist is a drag but not really life threatening, it may be an embarrassment on a long bus journey but on the whole most get over it without much ado. However in the diver it really can be a problem as if you combine the fluid loss from this with a hot environment then this can make a bend a real possibility when you dive.
Why? Well, with less circulating blood volume there's less ability to remove the nitrogen from your tissues.
So with divers I always advise that you take real precautions to avoid it.
Wash and peel all your fruit. Do not take ice in drinks as it can sometimes contain a surprise amoeba. Try to stick to a diet that you are used to and nothing too exotic for a pampered Western intestinal system.
Now if you do happen to get it then I suggest that you hit it hard with an antibiotic called ciprofloxacin. It has been shown that a simple one off dose of 750mg can stop 80% of diarrohea in its tracks.
Either take this with you or try to get it where you can.
You will need to replace the fluid you have lost, and this is best done with oral rehydration salts such as Electrolade or Dioralyte. Go for the Citrus flavour as it's the nicest.
Using Imodium or Lomotil is OK too as it will slow down the bowels and reduce fluid loss.
But also beware that if nothing works and you are going more than 5 times a day and you see blood or become really dehydrated then you need to see a doctor. This is because an amoebic dysentery or a salmonella should be treated only after a medical opinion.
So when should a diver with diarrohea stay out of the water?
Well when they are borrowing their best mates drysuit, or even when shark cage diving especially if there is no cage. Apart from that I suggest that if there is any vomiting and dehydration as well, then stay in your hotel room. And as before if there is blood in your stool then you should be at the doctors rather than on a boat.
Q - Flicking through the September edition of Sport Diver, I noticed the question you answered on the "rather mundane" subject of diarrhoea/upset stomachs. I've recently returned from a week of diving in Malta, during which I picked up a particularly nasty stomach upset - campylobacter according to my doctor, whom I visited upon my return.
I'm off to El Gouna on the Red Sea this coming Friday for another week of diving (tough life...) and frankly I want to go prepared for anything! In your answer to Simon you mentioned Ciprofloxacin, an antibiotic that has been shown to be quite effective. My question - is this antibiotic on prescription only?
A - The answer to that is yes. Ciproxin is a prescription only antibiotic, and in fact all antibiotics are scrip only. This does present a problem if you are like most people and leave it until the last moment before trying to get some before you fly away. Your GP is unlikely to let you have an emergency appointment to get it and if yours is like most doctors now it's a 2 week wait.
Ciproxin has been in the news recently, as it's the most effective drug to use against anthrax and the company that makes it, Bayer have had their arms twisted to reduce the price so it may well soon find its way as an affordable antidote to diarrohea in most divers bags.
The infection you suffered in Malta called Campylobacter is a particularly nasty bowel bug and presents with loose bowels tinged with blood. It is important to treat this early and effectively so ciproxin is the right thing to use.
As mentioned before a one off 750mg dose will knock it on the head with general diarrohea but for your particular type a 500mg twice a day regime for at least 5 days is needed. If you cant get to see your doc before you go there are quicker ways of getting it so take a look at my website and all will be revealed.